North Carolina, 2002

Damaging Winds in North Carolina, August 18, 2002

August 18, 2002 · NWS RNK · 2 events in 2 counties and zones

Thundestorm winds downed trees in Meadows, blocking several roads, and 3 miles southwest of Monroeton, blocking Route 158.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thundestorm winds downed trees in Meadows, blocking several roads, and 3 miles southwest of Monroeton, blocking Route 158.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 18, 1:35 PM EST, 5 hours earlier.

Area forecast discussion, Aug 18, 1:35 PM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
235 PM EDT SUN AUG 18 2002

NUMEROUS SMALL S/WVS PROGGED TO PASS THRU IN THE MOSTLY ZONAL FLOW
ACROSS THE REGION THRU MONDAY.  DEEP MOISTR AND WEAK INSTABILITY
SHUD LEAD TO A CONTINUATION OF SCTD DIURNAL SHOWERS AND A FEW TSTMS
THRU TMRW EVE.  FINAL S/WV MOVING THRU THE NRN ROCKIES ATTM WILL
BRING FRONT TOWARD THE AREA TUE.  MODELS SHOW FNT TO OUR EAST TUE
NIGHT....WITH AVN A LTL SLOWER WITH PCPN.   DUE TO LEE TROF AHEAD OF
THE FRONT TUE...LOW LEVEL NW FLOW WILL TEND TO LIMIT CONVECTION FOR
MUCH OF THE AREA...SO WILL NOT GO HIGHER THAN 30 POPS.

WED AND THU APPEAR TO BE DRY ATTM WITH LOWER HUMIDITY AND COOLER 850
TEMPS...ESP EASTERN THIRD.  THEN LOOK FOR ANOTHER QUICK WARMUP AHEAD
OF A SECOND FRONT COMING THRU NEXT SAT.

FCSTID =    9
ROA   69  92  71  86 /  20  30  30  30
LYH   68  92  70  86 /  20  30  30  30
DAN   71  93  73  90 /  20  30  30  30
BLF   65  84  67  80 /  30  30  40  40
LWB   63  82  65  79 /  30  30  40  40
BCB   65  86  67  82 /  30  30  30  30
TNB   66  83  68  83 /  40  30  30  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Aug 18, 3:10 PM EST, 3 hours 25 minutes before
NCZ005-006-VAZ033-034-043>047-058-059-182045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 PM EDT SUN AUG 18 2002

SEVERAL THUNDERSTORMS ARE SCATTERED ACROSS THE PIEDMONT OF VIRGINIA
THIS AFTERNOON.  SOME OF THE STRONGEST STORMS WERE LOCATED ACROSS
BEDFORD AND CAMPBELL COUNTIES...WITH ANOTHER STRONG STORM MOVING
ACROSS BUCKINGHAM COUNTY.  THESE STORMS WERE MOVING SOUTHEAST
AROUND 30 MPH AND WILL LIKELY PRODUCE GUSTY WINDS UP TO 45 MPH...
BRIEF TORRENTIAL DOWNPOURS...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING.

OTHER STORMS ACROSS THE PIEDMONT COULD STRENGTHEN TO NEAR SEVERE
LIMITS THROUGH ABOUT 6 PM.

JDS
Special weather statement, Aug 18, 4:27 PM EST, 2 hours 8 minutes before
VAZ017-022-033-182200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 PM EDT SUN AUG 18 2002

THUNDERSTORMS ARE SCATTERED ACROSS SOUTHWEST VIRGINIA THIS AFTERNOON.
THE STRONGEST STORM WAS LOCATED OVER FRANKLIN COUNTY AND WAS MOVING
TO THE SOUTHEAST AT 15 MPH. THIS STORM WILL REACH CALLAWAY...
WIRTZ...AND ROCKY MOUNT BEFORE 6:00 PM. EXPECT WIND GUSTS OF 30 TO 40
MPH...TORRENTIAL DOWNPOURS...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING WITH THE STORMS.
Local storm report, Aug 18, 4:57 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 PM EDT SUN AUG 18 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    PHENIX                    VA   WIND DAMAGE
08/18/02   CHARLOTTE                      NUMEROUS TREES DOWN.
                                          REPORTED BY THE POLICE
                                          DEPARTMENT.
Special weather statement, Aug 18, 5:23 PM EST, 1 hour 12 minutes before
VAZ014-017-022-033-182300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
623 PM EDT SUN AUG 18 2002

THUNDERSTORMS ARE SCATTERED ACROSS SOUTHWEST VIRGINIA THIS AFTERNOON.
THE STRONGEST STORM WERE LOCATED OVER CENTRAL AND SOUTHERN
ROANOKE COUNTY AND NORTHERN FRANKLIN COUNTY. THE STORMS WERE MOVING
TO THE SOUTHEAST AT 15 MPH AND WILL PRODUCE 1 TO 2 INCHES OF RAIN IN
LESS THAN 30 MINUTES.

EXPECT PONDING OF WATER ON ROADS AND IN POOR DRAINAGE AREA IN
SOUTHERN SECTIONS OF ROANOKE CITY AND SALEM THROUGH 7:00 PM. IN
ADDITION...THE STORMS WILL PRODUCE WIND GUSTS UP TO 30 MPH AND
AND FREQUENT CLOUD TO GROUND LIGHTNING.

COMPUTERS...TELEVISION SETS...AND OTHER HOME APPLIANCES ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES.  UNPLUG APPLIANCES NOT NECESSARY FOR OBTAINING WEATHER
INFORMATION.

DO NOT DRIVE THROUGH A FLOODED INTERSECTION OR UNDERPASS.
Special weather statement, Aug 18, 5:23 PM EST, 1 hour 12 minutes before
VAZ014-017-022-033-182300-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE BLACKSBURG VA
623 PM EDT SUN AUG 18 2002

THUNDERSTORMS ARE SCATTERED ACROSS SOUTHWEST VIRGINIA EARLY THIS
EVENING. THE STRONGEST STORM WERE LOCATED OVER CENTRAL AND SOUTHERN
ROANOKE COUNTY AND NORTHERN FRANKLIN COUNTY. THE STORMS WERE MOVING
TO THE SOUTHEAST AT 15 MPH AND WILL PRODUCE 1 TO 2 INCHES OF RAIN IN
LESS THAN 30 MINUTES.

EXPECT PONDING OF WATER ON ROADS AND IN POOR DRAINAGE AREAS IN
SOUTHERN SECTIONS OF ROANOKE CITY AND SALEM THROUGH 7:00 PM. IN
ADDITION...THE STORMS WILL PRODUCE WIND GUSTS UP TO 30 MPH AND
AND FREQUENT CLOUD TO GROUND LIGHTNING.

COMPUTERS...TELEVISION SETS...AND OTHER HOME APPLIANCES ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES.  UNPLUG APPLIANCES NOT NECESSARY FOR OBTAINING WEATHER
INFORMATION.

DO NOT DRIVE THROUGH A FLOODED INTERSECTION OR UNDERPASS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stokes

When
August 18, 6:35 PM EST
Where
Stokes County, Meadows
Reported by
LAW ENFORCEMENT
Coordinates
36.367, -80.183

Thunderstorm Wind, Rockingham

When
August 18, 6:45 PM EST
Where
Rockingham County, 3 mi SW of Monroeton
Reported by
LAW ENFORCEMENT
Coordinates
36.250, -79.767

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312979, 5312980.